Nebraska, 2010Heavy Snow in Nebraska, February 17 to 19, 2010
February 17 to 19, 2010 · NWS CYS · 3 events in 3 counties and zones
5 inches. Blowing and drifting snow were not an issue because the winds were relatively light during the episode.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level disturbance in combination with rather moist conditions at the surface produced snowfall amounts from 1 to 6.5 inches. Blowing and drifting snow were not an issue because the winds were relatively light during the episode.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 17, 1:40 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Feb 17, 1:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MST WED FEB 17 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY...
TONIGHT...SLOW MOVING POSITIVELY TILTED SHORTWAVE MOVES ACROSS
WYOMING WITH LOW AND MID LEVELS OF THE ATMOSPHERE SATURATING. DECENT
LIFT WILL BE PROVIDED BY DYNAMICS...OROGRAPHICS...UPSLOPE...WARM AIR
ADVECTION ALOFT AND LOW AND MID LEVEL CONVERGENCE. EXPECT LIGHT TO
MODERATE SNOW TO BECOME WIDESPREAD ACROSS SOUTHEAST WYOMING THIS
EVENING AND ACROSS WESTERN NEBRASKA LATE THIS EVENING AND AFTER
MIDNIGHT. WITH A LONG DURATION...THREE PERIOD...SNOWFALL EVENT
BEGINNING TONIGHT AND EXPECTED SNOWFALL AMOUNTS...HAVE ISSUED A
WINTER WEATHER ADVISORY FOR SNOW FOR ALL ZONES THROUGH THURSDAY
NIGHT. FORTUNATELY...WINDS WILL BE LIGHT IN THE SNOWFALL
EVENT...MINIMIZING BLOWING AND DRIFTING OF SNOW.
THURSDAY...WIDESPREAD LIGHT TO MODERATE SNOW WILL CONTINUE...WITH
THE HEAVIEST SNOW BANDS ACROSS THE SOUTHERN THIRD OF OUR ZONES SOUTH
OF A RAWLINS TO SCOTTSBLUFF LINE. THE DEEPLY SATURATED AIRMASS WILL
BE LIFTED BY SHORTWAVE DYNAMICS...OROGRAPHICS...WARM AIR ADVECTION
LIFT ABOVE THE LOW LEVEL COLD DOME AND MECHANICAL LIFTING...UPSLOPE.
COLDER GUIDANCE HIGH TEMPERATURES PREFERRED.
THURSDAY NIGHT...SNOW WILL DECREASE IN AREAL COVERAGE AND INTENSITY
FROM NORTHWEST ZONES TO SOUTHEAST ZONES AS LIFT FROM THE SHORTWAVE
DECREASE ALONG WITH LIFT DECREASING FROM WARM AIR
ADVECTION...UPSLOPE AND OROGRAPHIC PROCESSES. TOTAL SNOWFALL AMOUNTS
WILL RANGE FROM 3 TO 6 INCHES AT THE LOWER ELEVATIONS WITH ISOLATED
AMOUNTS TO 9 INCHES. ACROSS THE MOUNTAINS...TOTAL SNOWFALL AMOUNTS
WILL RANGE FROM 6 TO 12 INCHES WITH ISOLATED AMOUNTS TO 15 INCHES AT
THE HIGHER PEAKS AND OVER WEST AND NORTHWEST FACING SLOPES.
FRIDAY...LOW AMPLITUDE SHORTWAVE RIDGING ALOFT WILL DEVELOP ACROSS
WYOMING. HOWEVER...WITH MOIST LOW AND MID LEVELS OF THE ATMOSPHERE...
UPSLOPE LIFT AND OROGRAPHIC LIFT WILL CONTINUE TO WRING OUT ISOLATED
TO SCATTERED SNOW SHOWERS...MOST NUMEROUS ACROSS THE NORTHERN
LARAMIE RANGE...SNOWY RANGE AND SIERRA MADRES.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
WESTERLY FLOW WILL BE ALOFT OVER THE CWA WITH A DISTURBANCE IN THE
FLOW MOVING ACROSS THE FORECAST AREA AT THIS TIME. THIS WILL RESULT
IN THE CONTINUATION OF SNOWFALL OVER THE AREA WITH THE BEST CHANCES
ACROSS THE NORTHERN ZONES AND TO THE WEST OF THE LARAMIE RANGE. THE
DISTURBANCE WILL MOVE EAST OF THE AREA BY SAT NIGHT. THE MAIN UPPER
TROUGH AXIS WILL MOVE INTO THE CWA BY LAT SUN NIGHT...SO A SLIGHT
CHANCE OF SNOW WILL CONTINUE DURING THE DAY SUN. NORTH TO NW FLOW
WILL OCCUR ALOFT FROM MON THRU WED AS AN UPPER RIDGE BUILDS ALONG
THE WEST COAST. THIS WILL RESULT IN DOWNSLOPE WINDS ACROSS THE
CWA...LEADING TO WARMER AND DRIER CONDITIONS ACROSS THE AREA. HIGH
TEMPERATURES WILL BE FROM 10 TO 15 DEGREES BELOW NORMAL FROM SAT
THROUGH MON AND 5 TO 10 DEGREES BELOW NORMAL ON TUES AND WED.
&&
.AVIATION...WIDESPREAD IFR AND LIFR AND MOUNTAIN OBSCURATION WILL
DEVELOP TONIGHT AS SNOW BECOMES WIDESPREAD FROM WEST TO EAST AND
AREAS OF FOG DEVELOP. WIDESPREAD IFR AND LIFR AND MOUNTAIN
OBSCURATION WILL OCCUR ON THURSDAY IN SNOW AND FOG. CEILINGS AND
VISIBILITIES WILL GRADUALLY IMPROVE FROM NORTHWEST TO SOUTHEAST
THURSDAY NIGHT WITH MOST LOCATIONS IN THE IFR AND MVFR CATEGORIES.
MOUNTAINS WILL CONTINUE OBSCURED THURSDAY NIGHT.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO 6 AM FRIDAY FOR
WYZ101-WYZ102-WYZ103-WYZ104-WYZ105-WYZ106-WYZ107-WYZ108-
WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-WYZ114-WYZ115-WYZ116-
WYZ117-WYZ118-WYZ119.
NE...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO 6 AM FRIDAY FOR
NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-
NEZ096.
&&
SHORT TERM/AVIATION/FIRE WEATHER...RUBIN
LONG TERM...KMDHazardous weather outlook, Feb 17, 12:50 PM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1250 PM MST WED FEB 17 2010
NEZ002-003-019>021-054-055-095-096-WYZ101>119-182000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1250 PM MST WED FEB 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. PLEASE SEE THE
WINTER WEATHER MESSAGE WWUS45 FOR MORE DETAILED INFORMATION.
ISOLATED TO SCATTERED SNOW SHOWERS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST WYOMING. LIGHT TO MODERATE SNOW WILL BECOME
WIDESPREAD TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER WEATHER ADVISORY IS IN EFFECT THURSDAY AND THURSDAY NIGHT.
PLEASE SEE THE WINTER WEATHER MESSAGE WWUS45 FOR MORE DETAILED
INFORMATION.
WIDESPREAD LIGHT TO MODERATE SNOW WILL OCCUR THURSDAY AND
THURSDAY NIGHT WITH LOCALIZED HEAVY SNOW. BY THURSDAY
EVENING...TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES WITH
ISOLATED AMOUNTS TO 9 INCHES WILL OCCUR AT LOWER ELEVATIONS.
ACROSS THE MOUNTAINS...TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 12
INCHES WITH ISOLATED AMOUNTS TO 15 INCHES WILL OCCUR.
.SPOTTER INFORMATION STATEMENT...
PLEASE CALL OR SEND IN YOUR SNOWFALL REPORTS AS YOUR NATIONAL
WEATHER SERVICE TEAM WOULD APPRECIATE THESE REPORTS.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
RUBIN
Heavy Snow, Morrill
- When
- February 17, 6:00 PM MST to February 19, 2:16 AM MST
- Where
- Morrill forecast zone
- Reported by
- Public
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
A measured snowfall amount of 6.5 inches was reported at 6 miles SE of Bridgeport.
Heavy Snow, Kimball
- When
- February 17, 6:00 PM MST to February 19, 2:16 AM MST
- Where
- Kimball forecast zone
- Reported by
- Public
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
A measured snowfall amount of 6.0 inches was reported at 14 SSW of Kimball.
Heavy Snow, Box Butte
- When
- February 17, 6:00 PM MST to February 18, 8:47 PM MST
- Where
- Box Butte forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
A measured snowfall amount of 6.0 inches was reported at 1 mile WSW of Alliance.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210021, 210022, 210023.